MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD1445
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the posterior communicating artery (pcom) using penumbra smart coils.During the procedure, a smart coil would not advance within its introducer sheath; therefore, it was removed.The procedure was completed using a new smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 17.5, 101.0, 136.0 and 139.0 cm from the proximal end.The pusher assembly was fractured approximately 137.0 cm from the proximal end.The pusher assembly mid-joint was positioned proximal to the introducer sheath friction lock.The embolization coil was undamaged and detached from the pusher assembly distal detachment tip (ddt).Conclusions: evaluation of the returned smart coil revealed the pusher assembly mid-joint was positioned proximal to the introducer sheath friction lock, pusher assembly kinks and a fracture.If the pusher assembly is retracted proximal to the introducer sheath friction lock, resistance may be experienced during advancement.Subsequently, if the device is forcefully mishandled while advancing against resistance, damage such as a kinked pusher assembly may occur.If a kinked device is further manipulated, the kink may worsen to a fracture.Further evaluation revealed a detached embolization coil.If the pusher assembly fractured segments are separated, the pull wire may retract out of the pusher assembly ddt causing the embolization coil to detach from its pusher assembly.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8786045
Report Number3005168196-2019-01356
Device Sequence Number2338643
Product Code HCG
UDI-Device Identifier00814548014272
UDI-Public00814548014272
Combination Product (Y/N)Y
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/13/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/19/2022
Device Catalogue Number400SMTSTD1445
Device Lot NumberF79594
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/13/2019
Supplement Date Received by Manufacturer07/18/2019
Initial Report FDA Received Date07/12/2019
Supplement Report FDA Received Date07/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR
Date Report Sent to FDA01/01/2005